• search
For Quick Alerts
ALLOW NOTIFICATIONS  
For Daily Alerts

Medicine company whose negligence affected children with ‘werewolf syndrome' has supplier in India

|

Cantabria, Sep 03: We have read about 'werewolf' and have seen in some movies, but what if in reality a human suddenly turns into 'werewolf'. Sounds eerie and shocking.

Representational image

Unfortunately, a medication labelling error caused at least 20 infants to develop 'werewolf syndrome' and sprout hair all over their bodies in Spain.

Pharmacists mistakenly gave the children minoxidil, which is used to treat alopecia (hair loss in patches), instead of omeprazole, a reflux medication, as reported by the Daily Mail.

The parents of the children who are affected have accused the Spanish health authorities of failing to respond quickly and for not providing adequate information. Some families in Cantabria, have also taken legal action against the pharmaceutical company responsible.

The Spanish health authorities said they were alerted to the initial cases of babies with hypertrichosis from taking the syrup in May.

But it took them two months to realise the labelling error and to shut down the laboratory and recall the medicine.

Though health professionals have said the hair will fall out but there is a possibility of organ damage as the medicine can widen blood vessels.

Twitterati trends #NammaBengaluru after video of astronaut on Bengaluru streets goes viral

As per the report, the mislabelled syrup was delivered to pharmacies in Granada, Cantabria and Valencia where chemists mixed it into a formula to treat reflux in children.

The Spanish Agency for Medicines and Health Products ordered that several batches from Farma-Química Sur SL, a Malaga-based pharmaceuticals company, be taken out of circulation on July 11.

In August, the Spanish agency pulled the first batch off the market after 13 cases were reported regarding the 'werewolf syndrome'. Another three reports were made at the starting of this month and another batch of Farma-Química Sur's medicine was pulled from the pharmacy.

Officials believe the contamination could have affected up to 30 Andalusian pharmacies and more than 50 batches of the drug. Farma-Química Sur has had its licence suspended and cannot manufacture, import or distribute drugs.

The pharmaceuticals company has a supplier in India and it is reported by Granada Hoy, the contamination was made at source.

For Daily Alerts
Get Instant News Updates
Enable
x
Notification Settings X
Time Settings
Done
Clear Notification X
Do you want to clear all the notifications from your inbox?
Settings X
We use cookies to ensure that we give you the best experience on our website. This includes cookies from third party social media websites and ad networks. Such third party cookies may track your use on Oneindia sites for better rendering. Our partners use cookies to ensure we show you advertising that is relevant to you. If you continue without changing your settings, we'll assume that you are happy to receive all cookies on Oneindia website. However, you can change your cookie settings at any time. Learn more